Funnel Cloud, Galveston
- When
- August 17, 12:55 PM CST
- Where
- Galveston County, 1.39 mi WNW of Alta Loma
- Reported by
- Law Enforcement
- Coordinates
- 29.380, -95.100
An early afternoon funnel cloud was sighted near Santa Fe.
An early afternoon funnel cloud was sighted near Santa Fe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
An early afternoon funnel cloud was sighted near Santa Fe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 17, 11:08 AM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1208 PM CDT MON AUG 17 2015 .DISCUSSION... SEE 18Z AVIATION DISCUSSION. && .AVIATION... SHRA/TSRA BEGINNING TO DEVELOP ALONG THE COAST AND WITH PW VALUES NEAR 2.00 INCHES AND CONVECTIVE TEMPS BETWEEN 87 AND 89 DEGREES... FEEL ACTIVITY WILL CONTINUE TO EXPAND AND MOVE INLAND. WILL CARRY VCTS AT ALL TAF SITES AND WILL AMEND IF/WHEN ACTIVITY APPROACHES A TAF SITE. NOT SURE HOW TO HANDLE TUESDAY AS THE GFS AND ECMWF BRING SLIGHTLY DRIER AIR INTO SE TX WHILE THE NAM12 CONTS TO ADVERTISE 2.00 PW AIR MAINLY IN THE MORNING WITH SOME DRYING IN THE AFTN. ADDED A VCSH FOR KIAH SOUTHWARD STARTING AROUND 10Z. HAVE KEPT THE AFTN DRY FOR NOW BUT THIS MAY CHANGE. THE PRESSURE GRADIENT TIGHTENS ON TUESDAY SO EXPECT STRONGER WINDS BY TUESDAY AFTN. 43 && .PREV DISCUSSION... /ISSUED / DISCUSSION... MID TO UPPER LEVEL SHEAR AXIS REMAINS DRAPED OVER THE EAST CENTRAL CONUS...FROM THE UPPER OHIO VALLEY BACK INTO EASTERN TEXAS. A DEVELOPING UPPER PLAINS SHORTWAVE TROUGH...WITH WEST CENTRAL CANADIAN ENERGY DIVING DOWN INTO IT...WILL MAINTAIN THIS CURRENT HEIGHT WEAKNESS PATTERN OVER US THROUGH MID WEEK / AHEAD OF THE EVENTUAL DEEPENING OF THIS AFOREMENTIONED TROUGH WEDNESDAY INTO THURSDAY. GOES SOUNDER DATA SHOWS THAT THE NW GULF MOISTURE RIDGE HAS WORKED ITS WAY ONSHORE ACROSS THE UPPER TEXAS COASTLINE. OTHER THAN THIS HIGHER MOISTURE ADVECTION...A FEW ELEMENTS LEAN THIS AFTERNOON'S CONVECTIVE FORECAST TOWARDS HIGH CHANCE PROBS OF OCCURRENCE. ONE MAY BE THE LOWER LEVEL FOCUS PROVIDED BY RESIDUAL OUTFLOW BOUNDARIES LEFT OVER FROM YESTERDAY'S ACTIVITY...TWO THE RELATIVELY LOWER CONVECTIVE TEMPERATURES BEING PROGGED IN THE MID TO UPPER 80S. HIGHER COLUMN MOISTURE MAY INHIBIT AREAWIDE INLAND MAXIMUM TEMPERATURES FROM REACHING THE MIDDLE 90S...MEAN LOWER 90S ARE A SAFER BET. 31 PREV DISCUSSION... DISCUSSION... YESTERDAY THERE WAS RATHER GOOD COVERAGE OF STORMS WITH SOME AREAS GETTING 1-2 INCHES OF RAIN. STILL THERE WERE OTHER AREAS THAT GOT NOTHING SO THE 40-50 PERCENT RAIN CHANCE LOOKED ON TRACK. TODAY SIMILAR RAIN CHANCES ARE EXPECTED...PERHAPS A BIT HIGHER CHANCE. MORNING RADAR SHOWING STORMS FORMING ALONG OUTFLOW OFF THE COAST OF GALVESTON WHICH MAY EXPAND IN COVERAGE IN THE NEXT FEW HOURS. SFC ANALYSIS STILL HAS A WEAK PRESSURE GRADIENT ACROSS THE NW GULF AND SE TX. UPPER LEVEL ANALYSIS AND WATER VAPOR IMAGERY STILL SHOW UPPER LEVEL TROUGH/SHEAR AXIS STRETCHING FROM THE MID MISS RIVER VALLEY THROUGH S TX. UPPER LEVEL RIDGE CONTINUES TO SLIDE WEST OVER S CALI AND THE NEXT SHORT WAVE TROUGH DEVELOPING OVER THE N ROCKIES. GOES SATELLITE DERIVED PRECIP WATER PRODUCT SHOWS A SOLID AREA OF MOISTURE WITH PW OVER 2 INCHES. MODELS ARE NOT RESOLVING THIS WELL AT ALL. IT PROBABLY WILL NOT TAKE MUCH HEATING TO INITIATE SHOWERS AND THUNDERSTORMS GIVEN THAT MUCH MOISTURE AND ASCENT FROM THE UPPER LEVEL TROUGH. FORECAST WILL GO WITH 50-60 PERCENT POPS IN THE AFTERNOON BUT MAY NEED THOSE RAIN CHANCES TO START SOONER IN THE LATE MORNING TIME FRAME. ONCE AGAIN IT LOOKS LIKE RAINFALL AMOUNTS WILL BE ROUGHLY AROUND A HALF INCH BUT THERE WILL BE SOME STORMS THAT CAN PRODUCE 1-2 INCHES QUICKLY. STREET FLOODING IN URBAN AREAS WILL BE THE MAIN CONCERN. MOST AREAS WILL STILL NEED 3-5 INCHES OF RAIN IN 3 HOURS TO CREATE A FLASH FLOOD PROBLEM EXCEPT FOR URBAN AREAS. GOING INTO THE MIDDLE OF THE WEEK...A COUPLE SHORT WAVE TROUGHS COMBINE OVER THE N PLAINS AND MID WEST WEDNESDAY TO FORM A STRONG CLOSED UPPER LOW. TROUGH AXIS FROM THE LOW SEEMS TO PHASE TOGETHER WITH THE TROUGH OVER TEXAS. WITH PRECIP WATER VALUES REMAINING AROUND 1.8 TO 2.1 INCHES FOR THE NEXT WEEK...FORECAST WILL CARRY AT LEAST SOME CHANCE OF PRECIP THROUGH THE WEEK. THE BEST CHANCES LOOK TO OCCUR TODAY AND THEN WED INTO THUR. A FRONTAL BOUNDARY IS STILL EXPECTED TO PUSH INTO N TX BUT MAY BE WEAKER THAN FORECASTED BEFORE. STILL ADDING THE SYNOPTIC BOUNDARY WITH DEEP MOISTURE AND LIFT FROM THE UPPER TROUGH SHOULD RESULT IN HIGHER RAIN CHANCES MAINLY ON THURSDAY. THE 00Z MODELS SEEMED TO HAVE BACKED OFF ON HIGHER RAINFALL TOTALS BUT THURSDAY STILL SHOULD BE A WET DAY. STORMS ON THURSDAY COULD BE ON THE STRONG TO SEVERE SIDE DEPENDING UPON INSTABILITY. RIGHT NOW GFS SHOWS POSSIBLY 2000-3000 J/KG OF CAPE AND HIGH WET BULB ZERO HEIGHTS. MAY BE SOME SMALL HAIL BUT DOWNBURST WINDS MAY BE MORE OF A THREAT. EVEN THEN MODEL SOUNDINGS LOOK RATHER MOIST DUE TO GREATER THAN 2 INCHES OF PRECIP WATER AND LACK DRY AIR TO AID IN DOWNWARD ACCELERATION. BY THE END OF THE WEEK THE TROUGH AXIS SHEARS OUT OVER TEXAS WITH ANOTHER TROUGH FORMING IN THE N ROCKIES. THIS SYSTEM SHOULD MOVE ACROSS THE N PLAINS OVER THE COMING WEEKEND. GFS/ECMWF STILL SUGGEST THAT THE RIDGE MAY BUILD OVER THE S PLAINS BY SUNDAY. THE RIDGE MAY THEN EXPAND BACK OVER THE ROCKIES AND SHIFT BACK INTO THE DRY SUMMER TIME PATTERN. THIS MEANS THAT MAX TEMPS BACK IN THE UPPER 90S WILL BE POSSIBLE FOR THE 7-10 DAY FORECAST. 39 MARINE... GRADUALLY STRENGTHENING MAINLY SOUTH WINDS CAN BE EXPECTED THROUGH MUCH OF THE WEEK UNDER A TIGHTENING SURFACE PRESSURE GRADIENT. CAUTION FLAGS ARE EXPECTED TO BE REACHED MAINLY FROM TUESDAY NIGHT THROUGH WEDNESDAY EVENING FOR THE OFFSHORE WATERS DUE TO THE STRENGTHENING WINDS (15 TO 20 KNOTS) AND BUILDING SEAS (POSSIBLY REACHING 4 TO 6 FEET). WINDS ACROSS THE BAYS AND NEARSHORE WATERS COULD REACH CAUTION LEVELS TOO. PERIODS OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED WITH WINDS AND WAVES HIGHER IN AND NEAR THE STORM ACTIVITY. 42 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 96 73 97 77 95 / 30 10 20 20 40 HOUSTON (IAH) 95 74 95 78 92 / 50 20 40 20 60 GALVESTON (GLS) 91 80 92 81 91 / 50 20 40 50 60 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 458 AM CDT MON AUG 17 2015 TXZ163-164-176>179-195>200-210>214-226-227-235>238-181000- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 458 AM CDT MON AUG 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TODAY. THE MAIN HAZARDS EXPECTED ARE STRONG GUSTY WINDS AND HEAVY DOWNPOURS. SOME OF THE STRONGER STORMS COULD PRODUCE 1 TO 2 INCHES VERY QUICKLY. STREET FLOODING MAY BE THE MAIN IMPACT IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY FROM MONDAY THROUGH THURSDAY. STRONG GUSTY WINDS AND CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE. BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE AND COULD LEAD TO STREET FLOODING IN URBAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING. GMZ330-335-350-355-370-375-181000- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 458 AM CDT MON AUG 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE. ISOLATED STRONG STORMS MAY GENERATE GUSTY WINDS AND BRIEF ROUGH SEAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH THURSDAY. ANY STORMS THAT DO DEVELOP WILL LIKELY PRODUCE LIGHTNING AND GUSTY WINDS WHICH COULD BRIEFLY INCREASE SEAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Houston radar (KHGX), 10 km away, was scanning. The volume nearest the first event began at 18:53 UTC.
1 funnel cloud. Local standard time, as filed.
An early afternoon funnel cloud was sighted near Santa Fe.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588068.